Florida, 2021

Flash Flooding in Florida, September 15 to 16, 2021

September 15 to 16, 2021 · NWS MOB · 3 events in 3 counties and zones

Deep tropical moisture from the remnants of Hurricane Nicholas overspread the area and led to the development of bands of very heavy rainfall. The slow motion of these bands produced copious amounts of rain which led to flash flooding across portions of northwest Florida.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MOB wrote it up.

Deep tropical moisture from the remnants of Hurricane Nicholas overspread the area and led to the development of bands of very heavy rainfall. The slow motion of these bands produced copious amounts of rain which led to flash flooding across portions of northwest Florida.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before the first event at Sep 15, 11:52 AM CST, 2 hours 38 minutes earlier.

Area forecast discussion, Sep 15, 11:52 AM CST, 2 hours 38 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
1252 PM CDT Wed Sep 15 2021

.NEAR TERM /Now Through Thursday/...A very wet near term lies
ahead thanks to the remnants of Nicholas spreading copious amounts
of deep tropical moisture across the region. In the mid to upper
levels, the mid level circulation of ex-Nicholas continues to
shear apart and stream vorticity across the region through
overnight tonight as a broad based upper level trough moves across
the Great Lakes/Ohio Valley regions into the northeastern United
States. This is serving as a robust lifting mechanism allowing for
widespread moderate to heavy rainfall across the region today into
tonight. At the surface, the low level circulation of ex-Nicholas
continues to reside across south-central LA with dry air punching
in from the southwest across the circulation. Unfortunately for
us, this dry air punch will never really reach our area as a
continuous stream of deep tropical moisture continues to pour over
the area from the southwest. This is characterized by PWAT's
approaching 2.2 to 2.5" throughout today, tonight, and Thursday. A
surface boundary/warm front has persisted over far southern MS
eastward through far southwestern AL and the FL panhandle, and
will continue to serve as a focus for heavier rainfall potential
throughout the near term period.

For the remainder of today, several bands of intense rainfall
will continue to push across the region with broader regions of
light to moderate rainfall. This will likely result in areas of
flash flooding, particularly across southeastern MS, southwestern
AL, and the FL panhandle as bands of convection continue to
develop and pivot slowly eastward over the next 6 hours or so. By
this evening, a bit of a break will likely occur mid to late
evening before the next wave of heavy rainfall moves in during the
overnight hours. The exact extent and coverage of the overnight
rain threat is a bit uncertain, with CAMs depicting different
scenarios on where/when and to what extent convective coverage
sets up. It is worth noting that there is at least modest
differential divergence aloft across southeastern MS and
southwestern AL through the overnight hours on the global models,
and CAMs may be struggling a bit with convective coverage given
the very marginal CAPE environment. Given this, have opted to keep
PoPs categorical through the overnight with a continued heavy
rain and flash flooding threat.

Heading into the day Thursday, I do not anticipate quite as
widespread of convective coverage as Wednesday featured, but
still expect numerous showers and thunderstorms throughout the
day. Our effective warm front remains situated along the coast,
and exact positioning of this front will determine exactly how far
inland the heaviest rainfall threat will end up. Currently
expecting best area for heaviest rainfall to set up in the
vicinity of and just north of the warm front along the coast,
encompassing much of the flash flood watch area. Rainfall totals
through Thursday will likely range anywhere from 3 to 6 inches
with isolated amounts to 10", highest nearer the coast. The heavy
rainfall threat will continue into the short term period. A flash
flood watch remains in effect through Thursday evening for
southeastern MS, southwestern AL, and the FL panhandle.

In addition to the flash flood threat, a very isolated tornado
threat exists across coastal portions of AL and the FL panhandle.
Weak instability depicted by SB/MLCAPE values of 100 to 500j/kg
exist within a moderately sheared environment. SRH values in the
sfc-1km and sfc-3km are between 100 to 200m2/s2, with sfc-0.5km
values upwards of 100m2/s2. This is helping to generate some
transient supercells over the marine waters that have periodically
propagated onshore. So far these have remained rather weak, but
given the environment in place an isolated tornado or two can not
be ruled out today.

For the rest of the near term package, forecast highs have been
bumped down into the lower to middle 70's for all locations given
extensive cloud cover and precipitation coverage through this
afternoon. Temperatures remain steady into tonight and tomorrow
morning in the lower to middle 70's. Have opted to keep highs on
the cooler side for Thursday given anticipated coverage of
precipitation and clouds, with highs generally in the middle to
upper 70's. If we manage any breaks in precipitation and cloud
cover, a couple spots could see some lower 80's. A HIGH risk of
rip currents is in place today into tonight, becoming MODERATE for
Thursday. MM/25

&&

.AVIATION...
18Z issuance...Heavy rainfall and a continuous feed of low level
tropical moisture is helping to keep a general MVFR to IFR
ceiling in place, with IFR visibilities noted in heavier
convection. Expect this to be the trend for today into tomorrow,
with some isolated LIFR conditions possible in the heaviest
showers and thunderstorms. A return to more dominant MVFR
conditions may occur this evening into tonight where a brief break
in precipitation coverage is expected. MM/25

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...High Rip Current Risk through late tonight for ALZ265-266.

     Flash Flood Watch through Thursday evening for ALZ052-059-
     261>266.

FL...High Rip Current Risk through late tonight for FLZ202-204-206.

     Flash Flood Watch through Thursday evening for FLZ201>206.

MS...Flash Flood Watch through Thursday evening for MSZ075-076-078-
     079.

GM...None.
&&

This product is also available on the web at:
http://weather.gov/mob

In the hours before

Special weather statement, Sep 15, 10:16 AM CST, 4 hours 14 minutes before
Special Weather Statement
National Weather Service Mobile AL
1116 AM CDT Wed Sep 15 2021

ALZ261-263-265-151700-
Mobile Coastal AL-Mobile Central AL-Mobile Inland AL-
1116 AM CDT Wed Sep 15 2021

...Strong thunderstorms will impact portions of Mobile County through
NOON CDT...

At 1115 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Grand Bay to near Coden to 3 miles south of
Fort Morgan. Movement was north at 40 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Midtown Mobile, Prichard, Tillmans Corner, Saraland, Theodore,
Chickasaw, Satsuma, Grand Bay, Bayou La Batre, Creola, Chunchula,
Axis, Semmes, Tanner Williams, I65 And I165, Coden, Mobile Regional
Airport, Wilmer, I65 And AL 158 and I10 And I65.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3032 8816 3032 8819 3036 8819 3037 8824
      3032 8826 3038 8824 3038 8831 3040 8833
      3039 8835 3040 8834 3039 8840 3100 8842
      3094 8801 3069 8802 3075 8804 3051 8810
      3038 8811 3033 8814 3029 8813
TIME...MOT...LOC 1615Z 177DEG 33KT 3045 8834 3035 8826 3018 8802

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
Local storm report, Sep 15, 11:51 AM CST, 2 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
1251 PM CDT WED SEP 15 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1230 PM     FLASH FLOOD      BAYOU LA BATRE          30.40N 88.25W
09/15/2021                   MOBILE             AL   COUNTY OFFICIAL

            NUMEROUS IMPASSABLE ROADS DUE TO FLOODING
            REPORTED AS OF 1230PM (INCLUDING PARTS OF
            SHELL BELT RD, RAILROAD ST, AND STATE DOCKS
            RD). REPORTS VIA SOCIAL MEDIA.

&&

MB
Local storm report, Sep 15, 1:12 PM CST, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
212 PM CDT WED SEP 15 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1210 PM     FLASH FLOOD      WEST MOBILE             30.66N 88.19W
09/15/2021                   MOBILE             AL   PUBLIC

            FLOODED INTERSECTION AT HILLCREST AND GRELOT
            RD WITH WATER IN A FEW YARDS NEARBY.
            PICTURES, VIDEOS, AND REPORTS VIA SOCIAL
            MEDIA.

&&

MB
Special weather statement, Sep 15, 1:16 PM CST, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Mobile AL
216 PM CDT Wed Sep 15 2021

FLZ201>204-152000-
Escambia Inland FL-Santa Rosa Coastal FL-Escambia Coastal FL-
Santa Rosa Inland FL-
216 PM CDT Wed Sep 15 2021

...A strong thunderstorm will impact portions of central Santa Rosa
and south central Escambia Counties through 300 PM CDT...

At 215 PM CDT, Doppler radar was tracking a strong thunderstorm over
Myrtle Grove, or near West Pensacola, moving northeast at 25 mph.

HAZARD...Winds up to around 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Pensacola, Ferry Pass, Brent, West Pensacola, Ensley, Warrington,
Gonzalez, Pace, Milton, Goulding, Bagdad, Myrtle Grove, Pea Ridge and
Floridatown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3032 8739 3040 8743 3044 8734 3051 8744
      3074 8716 3052 8691 3050 8701 3058 8698
      3060 8702 3057 8700 3044 8709 3052 8710
      3058 8718 3043 8717 3037 8729 3037 8732
      3035 8726 3032 8730 3034 8730
TIME...MOT...LOC 1915Z 232DEG 22KT 3042 8733

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
Local storm report, Sep 15, 2:21 PM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
321 PM CDT WED SEP 15 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     FLASH FLOOD      3 E ELBERTA             30.41N 87.55W
09/15/2021                   BALDWIN            AL   EMERGENCY MNGR

            COUNTY ROAD 95, SOUTH OF HIGHWAY 98,
            FLOODED. NUMEROUS PLACES UNDER WATER.

0245 PM     FLASH FLOOD      1 W LILLIAN             30.41N 87.45W
09/15/2021                   BALDWIN            AL   EMERGENCY MNGR

            FAST MOVING WATER OVER HIGHWAY 98 IN LILLIAN
            IS WASHING CARS OFF THE ROAD. A RESCUE HAD
            TO BE PERFORMED AT THE LILLIAN POST OFFICE
            DUE TO A PERSON BEING STUCK IN THEIR VEHICLE
            DUE TO FLOOD WATERS. COUNTY ROAD 99 AT
            PEARSON BRANCH BRIDGE IS ALSO CLOSED DUE TO
            FLOODING.

0305 PM     FLASH FLOOD      1 E SEMINOLE            30.51N 87.46W
09/15/2021                   BALDWIN            AL   EMERGENCY MNGR

            PORTION OF LIATRUS LANE NEAR JUNIPER ROAD IN
            SEMINOLE IS STARTING TO CAVE IN.
            APPROXIMATELY A 6 TO 10 FOOT SINK HOLE IS
            DEVELOPING.

&&
Local storm report, Sep 15, 2:26 PM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
326 PM CDT WED SEP 15 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0205 PM     FLASH FLOOD      2 NNE ROMAR BEACH       30.29N 87.61W
09/15/2021                   BALDWIN            AL   EMERGENCY MNGR

            WILLIAM SILVERS PKWY AND THE EAST BOUND
            LANES OF CANAL ROAD ARE FLOODED. JUBILEE
            POINT AND MARINA ROAD ARE ALSO FLOODED.

&&

JFB

The radar

The Mobile radar (KMOB), 89 km away, was scanning. The volume nearest the first event began at 20:31 UTC.

Open the radar archive at this moment

Event by event

3 flash flood. Local standard time, as filed.

Flash Flood, Escambia

When
September 15, 2:30 PM CST to 6:00 PM CST
Where
Escambia County, 1.43 mi WSW of Pensacola Fergusn Ar to 0.8 mi NE of Millview
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
30.389, -87.370

Flooding was reported in the Shangri-La neighborhood off of Highway 98. Several streets were flooded in downtown Pensacola. Social media pictures showed water up to the top of tires in a parking lot in West Pensacola.

Flash Flood, Okaloosa

When
September 16, 9:15 AM CST to 11:15 AM CST
Where
Okaloosa County, 1.27 mi WSW of Destin Ft Walton Arp to 0.94 mi W of Destin Ft Walton Arp
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
30.393, -86.490

Flooding on Indian Oaks Drive.

Flash Flood, Santa Rosa

When
September 16, 1:40 PM CST to 4:30 PM CST
Where
Santa Rosa County, 1.44 mi NE of Navarre to 1.17 mi NW of Navarre
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
30.413, -86.851

Ortega St and Onich Dr in Navarre was closed to due to flooding. Other roads in Navarre were flooded as well, including Avenida De Sol north of Torres St and along High School Blvd.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2021Every state in 2021This day in weather historyWarnings in Florida, September 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 987295, 987306, 987300.